Jump to content

New way to bully patients into psychiatric drugs


Altostrata
 Share

Recommended Posts

  • Administrator

Dr. Moffic bills himself as "da man in psychiatric ethics," which goes to show how corroded such ethics are.

 

http://www.behavioral.net/blogs/h-steven-moffic/preventing-epidemic-psychopharmacology-lawsuits

 

Preventing an epidemic of psychopharmacology lawsuits

By H. Steven Moffic, MD April 20, 2012

 

You’ve probably by now heard of, or read, Robert Whitaker’s book “Anatomy of an Epidemic: Magic Bullets, Psychiatric Drugs, and the Astonishing Rise of Mental Illness in America” (Broadway Paperbacks, 2010). Or, maybe not, since it appears that the book has received much more attention in the lay media than the psychiatric....

 

What I still doubt that we know, however, is how many lawyers have read the book. I can just see some of them salivating over the prospects. I wouldn’t even be surprised if some “ambulance chasers” out there are already finding patients who may have been damaged, or at least a case could be made, by long-term psychiatric medications.

 

Therefore, it may pay to be proactive. Ignoring this controversy poses at least two potential problems. One is that the medications may have longer long-term risks to the brain and body that we knew before. The other is that patients who stop medications suddenly, as they often do, may have severe withdrawal symptoms and/or a return of their symptoms with even more intensity.

 

Now, the jury is still out about these long-term risks. In fact, corrective studies may take a generation or be impossible with our current technology. In the meanwhile, our key tool to avoid lawsuits and help our patients to the best of our ability is in informed consent, as tricky as that can be with psychiatric patients....

 

In the past, it was very common for patients to ask or wonder if the psychiatric medications were safe to take long-term. Usually, I would answer – and instruct my students to answer—that for many of our medications that were around for many years, “yes, they seem to be quite safe”. An ongoing exception would be lithium, known to often cause kidney or thyroid damage over the years. Or, the antipsychotics needed some caution, too.

 

The old ones could cause Tardive Dyskinesia many years later, and the new ones (“atypical”), we belatedly found out often have severe metabolic effects. Now we have to suspect that most all of them may have some sort of long range risk or another, in addition to all the acute side effect possibilities.

 

So, here’s how I might respond post-Whitaker’s book, and even tell the patient if they don’t ask, all the meanwhile being careful not to scare them away from taking the medication when they really need it. (Of course, I would not say this all in one breath, or without breaks to discuss different points).

 

“I would recommend that you try this medication for this problem, but only for as long as necessary. At some point of time, we might want to try you off of it, but when we do so, taper the dose very slowly. Please do not stop the medication all at once on your own, because your body and brain will not have time to readjust. In addition, sometimes there is a so-called placebo effect when first starting medication.

 

You may feel better just starting the medication, but it may not be really working yet. Therefore, don’t stop it because you are feeling better for just a few days. We will also explore all other treatments and natural remedies that might help in addition to—or instead of—the medication. In the meanwhile, please try to avoid alcohol and street drugs, for they may limit the beneficial effects of the medications, worsen any side effects, and even cause your illness to become more severe. Is this OK with you? Any questions?”

 

Get a signature someplace. Now, do you have any questions or other suggestions for addressing this conundrum?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

that makes me want to vomit...

 

why the F don't these shrinks think about how else to deal with severe emotional distress?? I mean REALLY...WTF???

 

okay, sorry, I'm not in a happy mood at the moment...clearly.

Everything Matters: Beyond Meds 

https://beyondmeds.com/

withdrawn from a cocktail of 6 psychiatric drugs that included every class of psych drug.
 

Link to comment
Share on other sites

  • Moderator Emeritus

that makes me want to vomit...

 

why the F don't these shrinks think about how else to deal with severe emotional distress?? I mean REALLY...WTF???

 

okay, sorry, I'm not in a happy mood at the moment...clearly.

 

“I would recommend that you try this medication for this problem, but only for as long as necessary. At some point of time, we might want to try you off of it, but when we do so, taper the dose very slowly. Please do not stop the medication all at once on your own, because your body and brain will not have time to readjust. In addition, sometimes there is a so-called placebo effect when first starting medication.

It's pretty bad. I wonder how long "only as long as necessary" is. Til the 'Next Coming'?.. notably he does not specify.

As always, LISTEN TO YOUR BODY! A proud supporter of the 10% (or slower) rule.

 

Requip - 3/16 ZERO  Total time on 25 years.

 

Lyrica: 8/15 ZERO Total time on 7 or 8 yrs.

BENZO FREE 10/13 (started tapering 7/10)  Total time on 25 years.

 

Read my intro thread here, and check the about me section.  "No matter how cynical you get, it's almost impossible to keep up." Lily Tomlin

 

 

Link to comment
Share on other sites

  • Moderator Emeritus

Informed consent means saying we don't know if or how these medications work, that the data used to support the introduction of these drugs is corrupt and that there is very little energy going into determining the long term effects of antidepressant drugs. And, Sign here dr to say that you still advise the patient to take them and that in your professional opinion this is in the best interest of their health

Please note - I am not a medical practitioner and I do not give medical advice. I offer an opinion based on my own experiences, reading and discussion with others.On Effexor for 2 months at the start of 2005. Had extreme insomnia as an adverse reaction. Changed to mirtazapine. Have been trying to get off since mid 2008 with numerous failures including CTs and slow (but not slow enough tapers)Have slow tapered at 10 per cent or less for years. I have liquid mirtazapine made at a compounding chemist.

Was on 1.6 ml as at 19 March 2014.

Dropped to 1.5 ml 7 June 2014. Dropped to 1.4 in about September.

Dropped to 1.3 on 20 December 2014. Dropped to 1.2 in mid Jan 2015.

Dropped to 1 ml in late Feb 2015. I think my old medication had run out of puff so I tried 1ml when I got the new stuff and it seems to be going ok. Sleep has been good over the last week (as of 13/3/15).

Dropped to 1/2 ml 14/11/15 Fatigue still there as are memory and cognition problems. Sleep is patchy but liveable compared to what it has been in the past.

 

DRUG FREE - as at 1st May 2017

 

>My intro post is here - http://survivingantidepressants.org/index.php?/topic/2250-dalsaan

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy